Texas, 2004

Hail in Texas, August 29, 2004

August 29, 2004 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 29, 1:30 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 1:30 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT SUN AUG 29 2004

SYNOPSIS...
MOISTURE HAS RETURNED TO THE REGION BEHIND A COLD FRONT THAT PUSHED
ACROSS THE AREA FROM THE EAST.  DAYTIME HEATING WILL MAKE THE
ATMOSPHERE UNSTABLE AND ALLOW ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. THIS PATTERN WILL PERSIST THROUGH MOST OF
THE UPCOMING WEEK AS MOISTURE HANGS AROUND AND DISTURBANCES ALOFT
TRACK OVER THE AREA.

DISCUSSION...
BROAD WEST-EAST ORIENTED RIDGE ALOFT REMAINS NOSED OVER THE REGION.
12Z EPZ SOUNDING SHOWED CONTINUED CAP ALOFT WITH THIS FEATURE.
HOWEVER THIS SHOULD BE A SHORT LIVED SITUATION AS THE RIDGE IS
PROGGED TO BEGIN TO RETREAT WEST. PROG SOUNDING SHOW A QUICK ERODING
OF THE CAP THIS EVENING AS COOLER TEMPS ALOFT MOVE IN. ALSO THE EAST
PUSH HAS SUBSTANTIALLY INCREASED LOW LEVEL MOISTURE LEVELS ACROSS
THE REGION. MID LEVELS HAVE ALSO SEEN AN INCREASE IN MOISTURE ON
SOUTHERLY FLOW.  EARLY THIS AFTERNOON CONVECTION GETTING GOING IN
THE MOUNTAINS. HAVE INCREASED POPS FOR THE EASTERN ZONES INTO THE
SCATTERED CAT FOR THIS EVENING. BOTH THE ETA AND THE GFS SHOW
INCREASED POPS OVERNIGHT. DONT REALLY SEE ANYTHING REAL SIGNIFICANT
ALOFT IN THE FORM OF DISTURBANCES FOR THIS EVENING.

AS THE HIGH RECEDES WEST...FLOW ALOFT WILL BECOME MORE NE AND ALLOW
UPPER LEVEL DISTURBANCES ALOFT TO BE STEERED OVER THE REGION. THUS
WITH THE MOISTURE REMAINING OVER THE REGION AND WEAK DISTURBANCES
ALOFT WILL KEEP POPS IN FOR EACH DAY.  GFS AND ETA EVEN SHOW
INDICATIONS OF MCS DEVELOPMENT OVER THE EASTERN NM PLAINS FOR MON
AND TUE EVENINGS. THUS COULD GET SOME SIGNIFICANT BOUNDARIES AND
ADDITIONAL MOISTURE PUSHED INTO THE AREA. THIS WILL REQUIRE WATCHING
AS POPS WOULD HAVE TO BE ADJUSTED UPWARD.

FOR THURSDAY...FLOW APPEARS TO GO MORE ZONAL WITH A DIP IN MOISTURE
FOR THE LOWEST POP CHANCES OF THE WEEK. FRIDAY MOISTURE IS PROGGED
TO TAP INTO THE REGION FROM THE SOUTH AHEAD OF A TROPICAL SYSTEM.
GFS LONG RANGE CURRENTLY INDICATES THIS FEATURE WILL BE STEERED NE
UP OVER THE CWFA.  THIS WOULD PUT OUR RAIN CHANCES INTO
LIKELY/NUMEROUS CAT FOR SAT NIGHT AND SUNDAY...WITH OVERCAST SKIES
AND MUCH BELOW TEMPS.  BUT CONFIDENCE IN THIS IS SKETCHY NOW.

PRELIMINARY NUMBERS...

EL PASO               BB 066/090 066/089 065 31222
ALAMOGORDO            BB 062/089 062/086 060 32222
LAS CRUCES            BB 065/090 063/089 062 32222
CLOUDCROFT            BB 043/066 045/066 043 32222
TRUTH OR CONSEQUENCES BB 062/088 063/087 062 32222
SILVER CITY           BB 058/082 058/081 057 22222
DEMING                BB 063/091 064/090 063 22222
LORDSBURG             BB 062/093 062/090 063 22222
SIERRA BLANCA         BB 062/086 060/084 058 31222

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Aug 29, 10:00 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT SUN AUG 29 2004

NMZ022>025-030>032-TXZ055-056-292100-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

MOISTURE HAS MOVED BACK INTO THE REGION BEHIND A BACKDOOR COLD FRONT.
THUS ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS TODAY. SOME STORMS COULD
BECOME STRONG TO SEVERE.  HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY
THROUGH WEDNESDAY. LOCALLY HEAVY RAINS COULD DEVELOP OVER ISOLATED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

In the hours before

Special weather statement, Aug 29, 2:59 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
359 PM MDT SUN AUG 29 2004

NMZ032-292259-
SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
359 PM MDT SUN AUG 29 2004

...STRONG THUNDERSTORMS AFFECTING WEST CENTRAL DONA ANA COUNTY...

AT 345 PM MDT NATIONAL WEATHER SERVICE RADAR IS SHOWING AN AREA OF
STRONG THUNDERSTORMS AND HEAVY RAIN ALONG A STRETCH OF INTERSTATE 10
WEST OF LAS CRUCES. THIS STORM IS PRODUCING PEA SIZED HAIL AND HEAVY
RAIN.  VISIBILITY WILL BE SIGNIFICANTLY REDUCED AND PONDING ON THE
ROADWAY WILL MAKE FOR DANGEROUS TRAVEL.  PERSONS TRAVELING THROUGH
THE AREA ARE URGED TO REDUCE SPEED AND TURN ON YOUR LIGHTS. DO NOT
STOP IN THE ROADWAY.  IF YOU NEED TO STOP FOR SAFETY...PULL WELL OFF
THE ROAD AND TURN YOUR LIGHTS OFF.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

BIRD

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 29, 5:40 PM MST to 6:00 PM MST
Where
El Paso County, El Paso
Measured
1 in hail
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -106.433

A large amount of quarter size hail caused damage to hundreds of vehicles at several auto dealers on the east side of El Paso. As a result, "hail sales" appeared in newspaper ads in the following weeks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420904.